Texas, 2011Frost and Freeze in Texas, January 22, 2011
January 22, 2011 · NWS BRO · 4 events in 4 counties and zones
Canadian high pressure settling over the Rio Grande Valley overnight on the 21st and into the morning of the 22nd allowed maximum radiational cooling near the surface, dropping temperatures into the upper 20s to mid 30s across all of Deep South Texas. Several hours of freezing temperatures occurred from Zapata through Kenedy County during the early morning of the 22nd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Canadian high pressure settling over the Rio Grande Valley overnight on the 21st and into the morning of the 22nd allowed maximum radiational cooling near the surface, dropping temperatures into the upper 20s to mid 30s across all of Deep South Texas. Several hours of freezing temperatures occurred from Zapata through Kenedy County during the early morning of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 21, 8:22 PM CST, 6 hours 38 minutes earlier.
Area forecast discussion, Jan 21, 8:22 PM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
822 PM CST FRI JAN 21 2011
.SHORT TERM /TONIGHT THROUGH 6 AM SUNDAY/...HIGH PRESSURE IS SEEN
THIS EVENING STRETCHING INTO SOUTH TEXAS. THIS WILL GIVE LIGHT TO
CALM WINDS TONIGHT AND DURING THE OVERNIGHT HOURS. A FEW LOCATIONS
ACROSS THE NORTHERN FEW COUNTIES SAW A LIGHT FREEZE LAST NIGHT.
THIS IS EXPECTED TO AGAIN OCCUR AS GIVEN LIGHT TO CALM WINDS AND
CLEAR SKIES OVERNIGHT. TEMPERATURES THIS EVENING HAVE BEEN
SOMEWHAT SLOWER TO COOL THAN ORIGINALLY EXPECTED. HOWEVER...STILL
FEEL THAT CONDITIONS ARE ON TRACK TO SEE LOWS TONIGHT AROUND 30
NORTH TO THE MID AND UPPER 30S SOUTH AND FOR COASTAL LOCATIONS. AS
A RESULT...A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM
SATURDAY MORNING.
HIGH PRESSURE IS EXPECTED TO BECOME MORE CENTERED OVER THE AREA
DURING THE DAY SATURDAY. THIS WILL GIVE RELATIVELY LIGHT WINDS
THROUGH THE DAY AS WELL AS CLEAR SKIES. A COOLER AIRMASS IN PLACE
OVER THE REGION WILL KEEP HIGHS IN THE MIDDLE 60S ACROSS THE ENTIRE
AREA FOR SATURDAY.
BY SATURDAY NIGHT THE HIGH PRESSURE RIDGE WILL BEGIN TO SHIFT TO THE
EAST OF THE AREA...ALLOWING THE WINDS TO SWITCH BACK AROUND TO THE
SOUTHEAST. LOWS SATURDAY NIGHT AS A RESULT WILL BE A BIT WARMER.
LOWS SATURDAY NIGHT SHOULD RANGE FROM AROUND 40 NORTH TO THE MID AND
UPPER 40S SOUTH AND FOR COASTAL LOCATIONS. OVERALL HAVE NOT MADE ANY
CHANGES TO THE SHORT TERM PORTION OF THE FORECAST THIS EVENING AS
EVERYTHING IS GENERALLY ON TRACK.
.LONG TERM /6 AM SUNDAY THROUGH FRIDAY...HIGH PRESSURE WILL MOVE
EAST OVER THE GULF ON SUNDAY CAUSING A RETURN SOUTHEAST FLOW OF
AIR. TEMPERATURES WILL WARM TO SLIGHT BELOW NORMAL READINGS ON
SUNDAY UNDER MOSTLY SUNNY SKIES. ANOTHER COLD FRONT WILL MOVE
THROUGH THE AREA ON MONDAY OF NEXT WEEK CAUSING COOLER
TEMPERATURES ONCE AGAIN. AN OVERRUNNING TYPE CLOUDS WILL PREVAIL
MONDAY THROUGH WEDNESDAY OF NEXT WEEK CAUSING BELOW NORMAL
TEMPERATURES. ANOTHER SURGE OF COLD AIR WILL MAKE IT TO DEEP SOUTH
TEXAS LATE WEDNESDAY CAUSING SKIES TO CLEAR TEMPERATURES TO BE
SLIGHTLY COOLER. THE AIRMASS WILL GRADUALLY MODIFY BY THE END OF
NEXT WEEK.
&&
.AVIATION...VFR FLIGHT CONDITIONS WILL PREVAIL THROUGH THE NEXT 24
HOURS. HIGH PRESSURE OVER THE AREA WILL GENERALLY GIVE MOSTLY CLEAR
SKIES. WINDS THROUGH SATURDAY MORNING WILL GENERALLY BE LIGHT AND
SOMEWHAT VARIABLE. BY LATE MORNING TO EARLY AFTERNOON ON
SATURDAY...WINDS WILL BEGIN TO SWITCH AROUND TO THE EAST AND
EVENTUALLY SOUTHEAST AT BETWEEN 5 AND 10 KTS. OVERALL NO PROBLEMS
ARE EXPECTED FOR AREA TERMINALS THROUGH THE FORECAST PERIOD.
&&
.MARINE...TONIGHT THROUGH 6 AM SUNDAY...HIGH PRESSURE OVER THE AREA
WILL KEEP LIGHT TO MODERATE WINDS THROUGH SUNDAY MORNING. WINDS OUT
OF THE NORTH TO NORTHEAST WILL PREVAIL ACROSS THE LOWER TEXAS
COASTAL WATERS THROUGH MUCH OF THE DAY SATURDAY...BUT WILL BEGIN TO
SHIFT TO MORE OUT OF THE SOUTHEAST BY SATURDAY EVENING. LIGHT TO
MODERATE SEAS CAN BE EXPECTED TO PREVAIL THROUGH SUNDAY MORNING.
6 AM SUNDAY THROUGH WEDNESDAY...A RETURN SOUTHEAST FLOW OF AIR ON
SUNDAY WILL CAUSE MODERATE WINDS AND SEAS TO POSSIBLE SMALL CRAFT
SHOULD EXERCISE CAUTION CONDITIONS. ANOTHER COLD FRONT WILL MOVE
THROUGH THE AREA ON MONDAY CAUSING SMALL CRAFT ADVISORY CONDITIONS
IN ITS WAKE WITH MODERATE TO STRONG NORTH WINDS. SMALL CRAFT
ADVISORY CONDITIONS ARE POSSIBLE MOST OF NEXT WEEK WITH A COASTAL
TROUGH CAUSING MODERATE WINDS AND SEA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 39 62 51 68 / 0 0 0 30
BROWNSVILLE 37 63 51 68 / 0 0 0 30
HARLINGEN 34 64 48 69 / 0 0 0 30
MCALLEN 35 64 48 71 / 0 0 0 10
RIO GRANDE CITY 33 65 45 71 / 0 0 0 10
SOUTH PADRE ISLAND 43 60 55 65 / 0 0 0 30
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM 2 AM TO 8 AM CST SATURDAY FOR TXZ248>251.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
67/65
Hazardous weather outlook, Jan 21, 12:34 PM CST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1234 PM CST FRI JAN 21 2011
GMZ130-132-135-150-155-170-175-TXZ248>257-221200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1234 PM CST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FREEZE WARNING IS IN EFFECT FOR ZAPATA...JIM HOGG...BROOKS...AND
WESTERN KENEDY COUNTIES TONIGHT...THE FREEZE WARNING BEGINS AT 2 AM
CST SATURDAY MORNING. THERE IS A HIGH RISK OF RIP CURRENTS AT THE
BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A FREEZE WARNING WILL CONTINUE UNTIL 8 AM CST SATURDAY FOR
ZAPATA...JIM HOGG...BROOKS...AND KENEDY COUNTIES. A MODERATE TO
HIGH RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF DEEP SOUTH
TEXAS SUNDAY AND MONDAY. SMALL CRAFT ADVISORIES MAY BE NECESSARY
ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS SUNDAY EVENING
THROUGH MONDAY DUE TO AN INCREASE IN THE WINDS AND SEAS BEHIND A
COLD FRONT WHICH WILL MOVE THROUGH THE AREA SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MARTIN
Frost/Freeze, Brooks
- When
- January 22, 3:00 AM CST to 8:00 AM CST
- Where
- Brooks forecast zone
- Reported by
- COOP Observer
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Temperatures fell to a morning low of 29 degrees on January 22nd. Based on surrounding observations, most areas in Brooks County were assumed to have five hours of freezing temperatures from 3 to 8 AM.
Frost/Freeze, Jim Hogg
- When
- January 22, 3:00 AM CST to 8:00 AM CST
- Where
- Jim Hogg forecast zone
- Reported by
- COOP Observer
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Temperatures fell to a morning low of 29 degrees on January 22nd in Falfurrias, 33 miles east but typically similar, if not warmer, than much of Jim Hogg County. Based on surrounding observations, most areas in Jim Hogg County were assumed to have five hours of freezing temperatures from 3 to 8 AM.
Frost/Freeze, Kenedy
- When
- January 22, 3:00 AM CST to 8:00 AM CST
- Where
- Kenedy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Temperatures fell to a morning low of 29 degrees on January 22nd in Sarita and Armstrong in Kenedy County. Based on similar observations from across Deep South Texas, most areas on the King Ranch were assumed to have five hours of freezing temperatures from 3 to 8 AM.
Frost/Freeze, Zapata
- When
- January 22, 3:00 AM CST to 9:00 AM CST
- Where
- Zapata forecast zone
- Reported by
- AWOS
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Temperatures fell to a morning low of 28 degrees on January 22nd near Falcon Heights, along the Starr/Zapata county line, and at the Zapata/Medina Airport. At Falcon, the freeze lasted from 3 until 8 AM CST; at Zapata, from 4 until 9 AM CST.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, January 22, 20112 deaths · 1 event
- Blizzard in Alaska, January 22 to 24, 20111 death · 2 events
- Winter Storm and Cold in Nebraska, January 22 to 23, 201125 events
- Dense Fog in Florida, January 22, 20112 injured · 1 event
- Wildfire in Georgia, January 22 to 23, 2011$16,000 · 1 event
- Blizzard and Winter Storm in Montana, January 22 to 23, 20118 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22, 20117 events
- Heavy Snow in North Carolina, January 22, 20116 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22 to 23, 20115 events
- Winter Storm in Missouri, January 22 to 23, 20115 events
- High Wind in Montana, January 22 to 23, 201154 kt wind · 5 events
- Heavy Snow in Wyoming, January 22, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277520, 277521, 277522, 277523.